Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Albuquerque, NM

June 16, 2002Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2002, 5:19 PM MDT for Union County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2002, 5:19 PM MDT (23:19 UTC)
Expired
Jun 16, 2002, 6:00 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 193 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-658 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 162319
SVRABQ
NMC059-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 PM MDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DES MOINES...OR ABOUT 4 MILES WEST OF
  DES MOINES...MOVING SOUTHEAST AT 20 MPH. HAIL OF 3/4 TO 1 INCH IS
  EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF FOLSOM AT 525 PM MDT

LAT...LON 3690 10395 3666 10395 3647 10382 3678 10351

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:30 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 16, 4:30 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SUN JUN 16 2002

NW FLOW REGIME ALOFT TO SEE ITS LAST GASP...FOR NOW...INTO MONDAY.
THEREAFTER EXPECT TO CONTINUE THE GENERAL TREND OF THE PREVIOUS
FORECAST INSOFAR AS MOSTLY DRY WEATHER IN THE E...AND OF COURSE DRY
WEST. WITH RIDGE SHIFTING E AND BUILDING ACROSS E NM AND W TX FROM
TUE ON SHOULD EFFECTIVELY SHUT OFF ANY SUBSTANTIVE CHANCE OF
CONVECTION E. DRYLINE MAY WELL SHOW A NET SLIGHT TRANSLATION WESTWARD
ACROSS THE E PLAINS DURING THE TUE-THU PERIOD...BUT EXPECT IT TO BE
MORE DIFFUSE DUE LARGELY TO WEAK SUBSIDENCE WITH BUILDING RIDGE.
WITH THE NEVERENDING MARCH OF SHORT WAVES IN THE NW FLOW RETREATING
WELL E OF NM WITH THE BUILDING OF THE RIDGE...THAT SHOULD ALSO KEEP
ATMOSPHERIC ENERGY TO A MINIMUM. WILL WATCH WITH SOME INTEREST THE
INVERTED UPPER TROUGH OR POSSIBLY CLOSED LOW FAR NW GULF OR SE TX AND
SEE WHETHER IT MIGHT DRIFT SW THEN WESTWARD. RIGHT NOW MODELS KEEPING
IT WELL E OF NM. 43

ABQ AA 065/095 064/095 064 43000
SAF AA 055/088 053/089 054 43000
TCC BB 060/091 062/093 063 43311

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:25 PM MDTSevere Thunderstorm WarningABQSan Miguel35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.